I got the Depo injection 5 days before my normal period…..

……I had unprotected sex on top of that. My period is five days late should I be worried? am I pregnant?

Once someone has had a hormonal form of birth control (like the Depo shot)  for 1 week it can help prevent pregnancy up to 99% (even if ejaculation occurs in the vagina).  It takes a full week for the hormones to be integrated into the body and start working.

In order for the Depo Shot to be effective, a person needs to get the shot every 3 months.

So if you waited a full 7 days before you had unprotected sex, there would be protection. If you had sex on the 7th day or before, there would be a risk of pregnancy. In that situation Emergency Contraception is an option, which can be taken up to 5 days after and is more effective the sooner it is taken. Emergency Contraception works by delaying ovulation- when the egg is released from the ovary.

The most common side effect of the Depo Shot is a change in period.  After the first few shots, many people experience lighter periods, or no periods at all! This is perfectly medically okay. This happens because the hormones cause the uterine lining to thin out, which can cause a change in a person’s bleeding.

Remember, the Depo Shot does not reduce the risk of STIs. Only condoms and dental dams can do this.

If you have more questions or want to make an appointment at Teen Clinic give us a call at 303-442-5160